Georgia, 2010

Hail and Damaging Winds in Georgia, July 25, 2010

July 25, 2010 · NWS FFC · 6 events in 5 counties and zones

The strong subtropical ridge that had been over the area for several days, was beginning to break down and shift east and south of the area. This was allowing a cold front to approach from the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$456,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The strong subtropical ridge that had been over the area for several days, was beginning to break down and shift east and south of the area. This was allowing a cold front to approach from the north. In addition, an subtropical low was evident across Texas and this was slowing drifting northeast. A hot, unstable, and very moist tropical atmosphere remained across the region. Scattered thunderstorms developed quickly during the afternoon across north Georgia, generally from Rome, to Canton, to Gainesville and northward. The added synoptic support in comparison to previous days resulted in an upswing in the intensity and coverage of storms across this area. Many of the storms became strong and a few became severe producing damaging downburst winds and large hail. All of the storms produced frequent, intense cloud-to-ground lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 25, 2:50 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 25, 2:50 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT SUN JUL 25 2010

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
HEAT INDEX VALUES ONCE AGAIN RISING INTO THE ADVISORY RANGE FOR
ALMOST ALL OF THE FORECAST AREA OUTSIDE OF THE HIGHER ELEVATIONS
IN THE MOUNTAINS. I WILL LET THE CURRENT ADVISORY RIDE THROUGH
7PM. WITH INCREASING CLOUDS AND BETTER PRECIPITATION COVERAGE
EXPECTED MONDAY MY FORECAST HEAT INDEX VALUES ARE BELOW ADVISORY
CRITERIA ACROSS ALL BUT THE FAR SOUTHERN AND EASTERN PORTIONS OF
THE FORECAST AREA. I AM EXTENDING THE ADVISORY FOR THE AREA
GENERALLY SOUTH AND EAST OF A LINE FROM CUSSETA TO MACON AND
WASHINGTON UNTIL 7PM MONDAY BUT LETTING THE REMAINDER OF THE
ADVISORY EXPIRE THIS EVENING.

NO SIGNIFICANT CHANGES TO THE SHORT TERM FORECAST TRENDS FROM THE
PREVIOUS FEW MODEL RUNS. UPPER RIDGE FROM THE WESTERN ATLANTIC
INTO THE SOUTHEASTERN U.S. IS STILL EXPECTED TO REMAIN CENTERED
OVER COASTAL GEORGIA AND THE CAROLINAS...AND BEGIN SLOWLY SHIFTING
BACK TO THE WEST AS WE GO THROUGH THE FIRST HALF OF THE WEEK. A
WEAK SURFACE IS STILL EXPECTED TO SAG INTO NORTH GEORGIA EARLY
MONDAY...AND STALL SOMEWHERE OVER NORTH AND CENTRAL GEORGIA
THROUGH TUESDAY. NOT MUCH IN THE WAY OF LOW LEVEL CONVERGENCE
ALONG THE FRONT OR UPPER LEVEL SUPPORT...BUT DEEPER MOISTURE TO
THE WEST SHOULD GET DRAWN INTO THE REGION ALONG AND AHEAD OF THE
FRONT INCREASING OUR RAIN CHANCES A BIT MONDAY AND TUESDAY.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
UPPER RIDGE STILL EXPECTED TO SLOWLY SHIFT WEST THROUGH THE
EXTENDED FORECAST PERIOD. ALTHOUGH THE UPPER RIDGE REMAINS THE
DOMINANT FEATURE THROUGH NEXT WEEKEND...PLENTY OF LOW AND MID
LEVEL MOISTURE REMAINS OVER THE REGION FOR AT LEAST ISOLATED TO
SCATTERED...MAINLY DIURNAL...CONVECTION EACH DAY. ANOTHER WEAK
COLD FRONT IS EXPECTED TO DROP INTO THE STATE AROUND MID WEEK...
BUT WITH NO UPPER SUPPORT WE SHOULD ONLY SEE SLIGHT INCREASES IN
RAIN CHANCES. BOTTOM LINE IS HOT WEATHER CONTINUES WITH ONLY LOW
TO MODERATE CHANCES FOR RAIN EACH DAY.

&&

AVIATION...
INFLUX OF TROPICAL MOISTURE SHOULD HELP TRIGGER AFTERNOON AND
EVENING THUNDERSTORMS...AND HAVE INCLUDED PROB30 IN ALL TAF
SITES. A SW WIND AT 6-8KTS SHOULD PREVAIL THROUGH THE AFTERNOON
AND EARLY EVENING. WINDS BECOME MORE WESTERLY LATE TONIGHT
ALTHOUGH VERY LIGHT. MODELS ARE SUGGESTING AN EVEN GREATER
COVERAGE OF TSTMS MONDAY AFTERNOON. VISIBILITY UNRESTRICTED EXCEPT
IN SHOWERS.

//ATL CONFIDENCE...HIGH CONFIDENCE ON WINDS AND CLOUDS... BUT ONLY
MODERATE CONFIDENCE FOR TEMPO TSTM THREAT. /41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          75  95  73  93  73 /  20  40  30  30  30
ATLANTA         79  91  74  91  75 /  20  50  30  30  30
BLAIRSVILLE     72  88  69  89  71 /  20  50  30  40  30
CARTERSVILLE    74  91  72  92  72 /  20  50  30  30  30
COLUMBUS        79  94  75  94  76 /  20  40  20  30  20
GAINESVILLE     75  91  73  92  74 /  20  50  30  30  30
MACON           78  95  75  94  75 /  20  40  20  30  20
ROME            75  92  72  92  72 /  20  50  30  30  20
PEACHTREE CITY  74  92  73  92  72 /  20  50  30  30  20
VIDALIA         77  96  76  95  77 /  20  30  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT MONDAY FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...CRISP...
DODGE...DOOLY...EMANUEL...GLASCOCK...HANCOCK...HOUSTON...
JEFFERSON...JOHNSON...JONES...LAURENS...MACON...MARION...
MONTGOMERY...PEACH...PULASKI...SCHLEY...STEWART...SUMTER...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...
WARREN...WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...
WILKINSON.

HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BANKS...BARROW...BARTOW...BUTTS...CARROLL...CATOOSA...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DADE...
DEKALB...DOUGLAS...FAYETTE...FLOYD...FORSYTH...GORDON...GREENE...
GWINNETT...HALL...HARALSON...HARRIS...HEARD...HENRY...JACKSON...
JASPER...LAMAR...MADISON...MERIWETHER...MONROE...MORGAN...
MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PIKE...POLK...PUTNAM...ROCKDALE...SOUTH
FULTON...SPALDING...TALBOT...TROUP...UPSON...WALKER...WALTON...
WHITFIELD.

&&

20
Hazardous weather outlook, Jul 25, 5:07 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 AM EDT SUN JUL 25 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
607 AM EDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE...MAINLY THIS
AFTERNOON AND EVENING. ALSO...DANGEROUSLY HIGH HEAT INDEX VALUES
ARE EXPECTED FOR MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON.

.SYNOPSIS...
A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN PARKED OVER THE SOUTHEAST
THROUGH TONIGHT. A WEAK SURFACE TROUGH OF LOW PRESSURE ALONG THE
EASTERN APPALACHIANS WILL PERSIST.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS ARE CLOUD TO GROUND
LIGHTNING... BRIEF HEAVY RAIN... AND WIND GUSTS TO 45 MPH.

.OTHER HAZARDS...
HEAT INDEX VALUES OF 105 TO 110 ARE POSSIBLE OVER MUCH OF NORTH
AND CENTRAL GEORGIA. FOR MORE INFORMATION ON THE HIGH HEAT INDEX
VALUES...SEE THE LATEST HEAT ADVISORY STATEMENT.

.DISCUSSION...
CAPES WILL INCREASE TO AROUND 2500 THIS AFTERNOON WITH LIFTED INDEX
VALUES OF -2 TO -4 EXPECTED. A SURGE OF TROPICAL MOISTURE WILL
RESULT IN SCATTERED SHOWERS DEVELOPING THIS MORNING. THE INFLUX OF
GULF MOISTURE WILL ALSO FAVOR SCATTERED THUNDERSTORM DEVELOPMENT
DURING THE AFTERNOON. ALTHOUGH HIGH PRESSURE ALOFT WILL GREATLY
HINDER SEVERE THUNDERSTORM DEVELOPMENT... A FEW STORMS COULD BECOME
STRONG. THE THUNDERSTORM THREAT WILL DIMINISH BY LATE EVENING WITH
LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 25, 3:06 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
406 PM EDT SUN JUL 25 2010

GAZ001>003-252030-
406 PM EDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN DADE...
WALKER AND CATOOSA COUNTIES UNTIL 430 PM EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOOKOUT MOUNTAIN...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS DADE...WALKER
AND CATOOSA COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH
OF THIS STORM INCLUDE CHATTANOOGA VALLEY...LOOKOUT MOUNTAIN...
CHICKAMAUGA...FAIRVIEW...ROSSVILLE...SALEM...BLUE
SPRING...RINGGOLD...BOYNTON...INDIAN SPRINGS...GRAYSVILLE...FORT
OGLETHORPE AND LAKEVIEW. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Jul 25, 3:36 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
436 PM EDT SUN JUL 25 2010

GAZ069-252100-
436 PM EDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS AND FREQUENT
LIGHTNING IN UPSON COUNTY UNTIL 500 PM EDT...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THOMASTON...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS UPSON COUNTY
THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ROWLAND...SUNNYSIDE...REDBONE CROSSROADS...HANNAHS
MILL...LOGTOWN...THE ROCK AND THOMASTON. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 25, 4:28 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 PM EDT SUN JUL 25 2010

GAZ011-019-252200-
528 PM EDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS AND FREQUENT
LIGHTNING IN FLOYD AND CHATTOOGA COUNTIES UNTIL 600 PM EDT...

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JAMES H. FLOYD STATE PARK...MOVING EAST AT 5
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS FLOYD AND
CHATTOOGA COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE HOLLAND...JAMES H. FLOYD STATE PARK...
LYERLY...BERRYTON...SUMMERVILLE...ARMUCHEE AND TIDINGS. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 25, 4:36 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 PM EDT SUN JUL 25 2010

GAZ012-020-252200-
536 PM EDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS AND FREQUENT
LIGHTNING IN BARTOW AND GORDON COUNTIES UNTIL 600 PM EDT...

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FOLSOM...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS BARTOW AND
GORDON COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE ADAIRSVILLE...FOLSOM...SONORAVILLE...PINE
LOG...FUNKHOUSER...FAIRMOUNT AND RANGER. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 25, 4:45 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EDT SUN JUL 25 2010

GAZ004-005-252215-
545 PM EDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN WHITFIELD AND
MURRAY COUNTIES UNTIL 615 PM EDT...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH GEORGIA SPEEDWAY...MOVING EAST AT 20
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS WHITFIELD AND
MURRAY COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE NORTH GEORGIA SPEEDWAY...DAWNVILLE...
CHATSWORTH...ETON...RAMHURST AND FORT MOUNTAIN STATE PARK. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Northeast Alabama radar (KHTX), 100 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
July 25, 5:02 PM EST to 5:25 PM EST
Where
Floyd County, 3 mi WNW of Armuchee to 2.5 mi E of Pinson
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.387, -85.219

The Floyd County 911 Center and the public works department reported that at least four trees were down across the northern portion of the county. The downed trees were causing blockage on Jones Mill, Buttrum, and Mountain Roads north of Rome.

Hail, Bartow

When
July 25, 5:19 PM EST to 5:30 PM EST
Where
Bartow County, 2.3 mi W of Adairsville to 1 mi S of Adairsville
Measured
1.75 in hail
Property damage
$437,000
Reported by
County Official
Coordinates
34.370, -84.990

The Bartow County 911 Center relayed reports of nickel to golf ball-sized hail from the northwest part of the county between Adairsville and the Floyd and Gordon county lines. The large hail broke windows of homes in Adairsville. A couple of trees were also down from thunderstorms winds. One tree was down on Jarrett Loop Road and another on White Road.

Thunderstorm Wind, Chattooga

When
July 25, 5:36 PM EST to 5:41 PM EST
Where
Chattooga County, Summerville to Tidings
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.480, -85.350

The Chattooga County 911 Center reported that a couple of trees were down. At least one power line was down with power outages noted in Summerville.

Lightning, Whitfield

When
July 25, 6:00 PM EST
Where
Whitfield County, 0.61 mi ENE of Callaway Mill
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.834, -85.040

The Daily Citizen of Dalton reported that a home on Robert Fuller Road in Tunnel Hill was struck by lightning. The structure only sustained minimal damage from the incident.

Thunderstorm Wind, Fannin

When
July 25, 6:06 PM EST to 6:27 PM EST
Where
Fannin County, 3 mi W of Blue Ridge to 5 mi NE of Blue Ridge
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.870, -84.373

The Fannin County 911 Center reported that four trees were down from west of Blue Ridge to near Mineral Bluff. The trees were down on Blackberry Drive, Sugar Creek Road, Scenic Drive, and Cutcane Road.

Lightning, Fannin

When
July 25, 6:27 PM EST
Where
Fannin County, Morganton
Property damage
$10,000
Reported by
County Official
Coordinates
34.870, -84.230

The Fannin County 911 Center reported that a lightning strike caused damage to their emergency service radio just outside of Morganton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250953, 250951, 250952, 253062, 250954, 250955.